New York, 2004

Funnel Cloud in New York, June 1, 2004

June 1, 2004 · NWS ALY · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 1, 12:09 AM EST, 11 hours 51 minutes earlier.

Area forecast discussion, Jun 1, 12:09 AM EST, 11 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
109 AM EDT TUE JUN 1 2004

.DISCUSSION...

THE FOCUS OF THE PRECIPITATION TODAY IS EXPECTED TO BE IN A NORTH
SOUTH FRONTAL ZONE SOMEWHERE ACROSS OUR COUNTY WARNING AREA.
AROUND THE MIDNIGHT HOUR...THE BOUNDARY WAS AN OCCLUDED FRONT MOVING
EASTWARD THROUGH WEST CENTRAL NEW YORK STATE.  THE FORECAST MODELS
SUGGEST THAT COOL MARITIME AIR WILL HOLD STUBBORNLY OVER NEW ENGLAND
TODAY AND TONIGHT.  THUS...THE BOUNDARY WILL TEND TO HANG UP AS IT
MOVES FURTHER EAST.  A RELATIVELY STRONG (30 TO 40 KNOTS) BAND OF
LOW-LEVEL WIND (5 TO 7 THOUSAND FEET) WILL DEVELOP ACROSS THE
NORTHERN ZONES EASTWARD INTO NORTHERN NEW ENGLAND THIS AFTERNOON.
THIS WEST SOUTHWESTERLY FLOW WILL BE NEARLY ORTHOGONAL TO THE
LOW-LEVEL THERMAL RIBBON SUGGESTING ENHANCED ISENTROPIC LIFT IN THE
VICINITY OF EASTERN NEW YORK AND WESTERN NEW ENGLAND.  A LOOK AT THE
MESOSCALE MODEL FORECAST SOUNDINGS SUGGESTS THAT DIFFERENTIAL
THERMAL ADVECTION (WARM IN LOW LEVELS/COLD ALOFT) WILL DESTABILIZE
THE ATMOSPHERE ENOUGH TO BUILD ELEVATED CONVECTIVE POTENTIAL ENERGY
IN THE RANGE OF 500 TO 1000 JOULES PER KILOGRAM IN MUCH OF OUR
COUNTY WARNING AREA BY MID AFTERNOON.  THESE SOUNDINGS ALL SUGGEST
THAT DIURNAL HEATING ALONE MAY BE ENOUGH TO TOUCH OFF CONVECTION BY
LATE AFTERNOON.  ALL THIS...DESPITE RELATIVELY LOW SURFACE
TEMPERATURE (60 TO 65 DEGREES FAHRENHEIT).  FAIRLY STRONG SHEAR IS
FORECAST OVER VERMONT TODAY (HELICITY 400+)...IN THE MORE STABLE
AIR.  SWEAT INDEX IS OVER 300 IN A FEW LOCATIONS THIS AFTERNOON.
PERHAPS ALL THIS SUGGESTS AN OUTSIDE CHANCE OF SEVERE THUNDERSTORMS
(MOST LIKELY SOUTHERN ADIRONDACKS TO LAKE GEORGE AND SOUTHERN
VERMONT).  WELL WAIT AND SEE WHAT THE SEVERE STORMS PREDICTION
CENTER HAS FOR US LATER THIS MORNING.

THE TOTAL PRECIPITABLE WATER IS RELATIVELY LOW FOR TODAY (AVERAGING
8 TO 9 TENTHS OF AN INCH)...SO HIGH PRECIPITATION CELLS WILL
PROBABLY NOT DEVELOP.  IT IS DIFFICULT TO INDICATE WHEN OR WHERE THE
PRECIPITATION IS MOST LIKELY TO OCCUR DUE TO THE BAND OF RAINFALL
THAT IS MOVING ACROSS THE AREA AT THE MOMENT.  THIS BAND MAY LINGER
FOR AWHILE IN THE NORTHEASTERN ZONES AFTER HOUR 12 UNIVERSAL
COORDINATION TIME THIS MORNING.  THEN...THERE COULD BE A BIT OF A
BREAK UNTIL THE DIURNAL HEATING AND DYNAMICS ASSOCIATED WITH THE
DEVELOPING LOW-LEVEL WIND MAXIMUM KICK IN.  IT IS REASONABLE TO
BELIEVE THAT THE THE MOST WIDESPREAD PRECIPITATION WILL OCCUR DURING
THE AFTERNOON HOURS...ESPECIALLY LATE AND IN THE NORTH.

THEN THE SHOWERS AND THUNDERSTORMS WILL LIKELY DIMINISH AS THE SOLAR
HEATING CEASES THIS EVENING.  HOWEVER...A 1000 MILLIBAR CYCLONE WITH
SOME UPPER-LEVEL SUPPORT IS FORECAST TO BE MOVING DOWN THE ST
LAWRENCE VALLEY NORTH OF NEW YORK AND VERMONT AROUND MIDNIGHT.  THIS
FEATURE WILL BE DRAGGING A COOL FRONT SOUTHEASTWARD ACROSS NORTHERN
NEW YORK AND NORTHERN VERMONT DURING THE LATTER PORTION OF TONIGHT.
BY DAYBREAK...IT MAY BE NEAR A MONTPELIER...LAKE GEORGE...ELMIRA
LINE.  AND WITH ELEVATED INSTABILITY FORECAST TO OCCUR...THE
CONVERGENCE ZONE ASSOCIATED WITH THIS FRONT COULD TRIGGER A BAND OF
ADDITIONAL SHOWERS AND THUNDERSTORMS IN A NARROW ZONE ALONG AND
AHEAD OF THE COOL FRONT.  THUS...IT IS BELIEVED THAT THE BEST CHANCE
OF PRECIPITATION TONIGHT WILL BE ACROSS THE NORTHERN ZONES ONCE
AGAIN.

THE LOW PRESSURE IS FORECAST TO CONTINUE MOVING DOWN THE ST LAWRENCE
VALLEY WEDNESDAY WITH THE ASSOCIATED COOL FRONT MOVING TO THE SOUTH
CENTRAL NEW ENGLAND AND THE MID HUDSON VALLEY BE MID AFTERNOON.  A
LOOK AT THE MESOSCALE MODEL FORECAST SOUNDINGS SUGGESTS LOTS OF
INSTABILITY ALONG AND TO THE SOUTH OF THIS FRONT WEDNESDAY
AFTERNOON.  IT IS A BIT STARTLING TO SEE A NEARLY DRY ADIABATIC
LAPSE RATE FORECAST FROM THE SURFACE TO 10 THOUSAND FEET AT
POUGHKEEPSIE DURING THE MID AFTERNOON HOURS WEDNESDAY.  WITH THE
FORECAST MIXING RATIO OF 10 GRAMS PER KILOGRAM IN THE LOWER COUPLE
THOUSAND FEET...CONVECTION SAILING INTO THE TROPOSPHERE WOULD LIKELY
OCCUR.  IT IS NOTED THAT THE STORM PREDICTION CENTER HAS MUCH OF OUR
COUNTY WARNING AREA IN A SLIGHT RISK OF SEVERE WEATHER FOR WEDNESDAY
ON THEIR DAY THREE OUTLOOK.  WELL HAVE TO SEE IF THAT HOLDS ON THE
NEXT DAY 2 OUTLOOK.  HIGH CHANCE TO A LIKELY PROBABILITY OF
PRECIPITATION SEEMS REASONABLE FOR WEDNESDAY...WITH THE BEST CHANCE
IN THE NORTHERN ZONES DURING THE MORNING...AND SOUTHERN AREAS IN THE
AFTERNOON.

THE LATEST MODEL TEMPERATURE GUIDANCE LOOKS TO BE IN REASONABLE
AGREEMENT WITH THE GRIDS/ZONE FORECAST ISSUED MONDAY.  IT SUGGESTS
MAXIMUM READINGS IN THE UPPER 50S AND LOWER 60S IN THE BULK OF THE
COUNTY WARNING AREA TODAY...WITH TEMPERATURES MAINLY IN THE LOWER
50S TONIGHT...AND READINGS SOARING 10 TO 15 DEGREES HIGHER THAN
TODAY ON WEDNESDAY.

FURTHER DOWN THE ROAD...THE ETA IS SUGGESTIVE OF DRY WEATHER
WEDNESDAY NIGHT AND THURSDAY.  THIS IS NOT IN GOOD AGREEMENT WITH
THE ZONE/GRIDS FORECAST ISSUED MONDAY.  THE AVIATION IN PARTICULAR
IS MORE FAVORABLE TOWARD STAYING WITH THE PREVIOUS FORECAST...AS IT
HAS PRECIPITATION FORECAST WEDNESDAY NIGHT INTO THURSDAY.  WITH A
500 MILLIBAR TROUGH MOVING ACROSS THE COUNTY WARNING AREA DURING
THIS PERIOD AND SOME LOW- AND MID-LEVEL MOISTURE AROUND...WELL LEAN
TOWARD THE AVIATIONS WETTER FORECAST.  THE AVIATION FORECAST GETS A
BIT OF SUPPORT FROM THE CANADIAN GLOBAL MODEL AS WELL.  THUS...WELL
STICK WITH A CHANCE OF SHOWERS FOR WEDNESDAY NIGHT AND THURSDAY...
THEN GO FOR DRY WEATHER THURSDAY NIGHT INTO THE WEEKEND AS AN
ANTICYCLONE BUILDS OVER/THROUGH THE REGION.

THE FORECAST ISSUED MONDAY HAD DRY WEATHER THROUGH THE WEEKEND.
NOW...WE SEE THE AVIATION SUGGESTING SOME PRECIPITATION DEVELOPING
OVER THE COUNTY WARNING AREA LATE SATURDAY THROUGH SUNDAY
(ESPECIALLY SOUTH).  THERE IS SOME EVIDENCE FROM THE CANADIAN GLOBAL
AS WELL THAT A WAVE WILL FORM WHICH WILL AFFECT THE SOUTH...BUT
PROBABLY LATER THAN THE AVIATION IS FORECASTING.  THE FORECAST OF
THE CANADIAN ENSEMBLES FROM THE RUN 24 HOURS AGO...HAD A STRONG
INDICATION THAT THE WEEKEND WOULD BE DRY (ESPECIALLY SATURDAY).  WE
BELIEVE ITS BEST NOT TO TINKER WITH THE LATTER DAYS OF OUR FORECAST
ON THIS SHIFT...SO WELL GO WITH A DRY FORECAST FOR THE WEEKEND.

.AVIATION...
CONDITIONS WILL START OUT MOSTLY AS MVFR WITH CEILINGS 2000-3000
FEET AND VISIBILITY 4 TO 6 MILES IN SHOWERS AND MIST. INTERVALS OF
IFR MAY BE EXPECTED FROM TIME TO TIME ESPECIALLY OVER HIGHER
TERRAIN. A FEW INTERVALS OF VFR CONDITIONS MAY OCCUR THIS AFTERNOON.
SIGNIFICANT IMPROVEMENT IS NOT EXPECTED UNTIL LATER IN THE WEEK.

.HYDROLOGY...
BOTH THE MESOETA AND GFS GIVE THE REGION 1 TO 1.5 INCHES OF PRECIP
OUT THRU 12Z THURSDAY...WITH NO SIGNIFICANT PRECIP LATER IN THE
WEEK.  ANOTHER SYSTEM MOVING SOUTH OF THE REGION EARLY NEXT WEEK IS
FCST TO DUMP ABOUT 0.5 IN OUR SOUTHERN ZONES DIMINISHING TO LESS
THAN A TENTH OF AN INCH NORTH. FCST PRECIP WELL WITHIN FFG
GUIDANCE SO DO NOT FORESEE ANY PROBLEMS NEXT FEW DAYS.

.ALY...NONE.

HEMMERICH/RCK
Hazardous weather outlook, Jun 1, 2:55 AM EST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
355 AM EDT TUE JUN 1 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THOUGH SEVEN...
THERE IS A POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON...ESPECIALLY IN SOUTHEASTERN NEW YORK AND SOUTHWESTERN NEW
ENGLAND.  ITS STILL PRETTY EARLY TO BE VERY CERTAIN OF THIS...SO
CHECK BACK TOMORROW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.

STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER
SERVICE...FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE
WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA
YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT
AREA.

The radar

The Albany radar (KENX), 47 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Montgomery

When
June 1, 12:00 PM EST
Where
Montgomery County, St Johnsville
Reported by
EMERGENCY MANAGER
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Funnel cloud observed by spotters and fire department personnel. Survey by Emergency Manager showed no indication of damage on ground.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410368.